Life-Threatening Cardiogenic Shock During Chemotherapy
Abstract
BACKGROUND: Acute cardiogenic shock is a possible and life-threatening complication of anthracycline therapy. Data on the use of percutaneous mechanical circulatory support in this setting remain limited. CASE SUMMARY: A 50-year-old woman developed cardiogenic shock 2 days after receiving epirubicin-based chemotherapy. Owing to progressive hemodynamic instability despite inotropic support, an Impella CP was needed. Extracorporeal membrane oxygenation (ECMO) was avoided given chemotherapy-related pancytopenia and the need to minimize bleeding risk. Progressive hemodynamic recovery was achieved, with normalization of biventricular function at follow-up. DISCUSSION: This case illustrates acute, reversible anthracycline-induced cardiotoxicity managed with mechanical circulatory support. In thrombocytopenic cardio-oncology patients, a stepwise approach with inotropes and Impella device may represent a safer alternative to ECMO. Early and tailored interventions are key in this high-risk population. TAKE-HOME MESSAGES: Anthracycline-induced cardiotoxicity may be acute and unpredictable. In cardio-oncology patients with high bleeding risk, an Impella device may represent a safer and effective alternative to ECMO for circulatory support.
Fields of Study & Subjects
Chemotherapy-induced cardiotoxicity and mitigation
Lung Cancer Research Studies
Mechanical Circulatory Support Devices
Publication details
- Journal / source
- JACC Case Reports
- Publisher
- Elsevier BV
- Volume
- 31
- Issue
- 11
- Pages
- 107009–107009
- Publication date
- 16 February 2026
- Language
- EN